Virginia, 2003

Flash Flooding in Virginia, August 7, 2003

August 7, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy thunderstorm rains caused creeks and streams in western Patrick County to flood, closing several roads. Snake Creek also flooded 2 miles north of Fancy Gap.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the early morning of 7th produced flash flooding.Heavy thunderstorm rains caused creeks and streams in western Patrick County to flood, closing several roads. Snake Creek also flooded 2 miles north of Fancy Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 10:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 10:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1155 PM EDT WED AUG 6 2003

SFC THETA-E RIDGE INTO THE FOOTHILLS AND THE MTNS FROM FLOYD COUNTY
VA SOUTH TO WATAUGA AND WILKES PROGGED TO REMAIN IN THE GENERAL AREA
BY LATEST RUC THROUGH 12Z. WILL BREAK OFF SOME OF THESE COUNTIES AND
INCREASE POPS TO 70 PERCENT AND WORD AS NUMEROUS.

ZONES WILL BE UPDATED SOON. NO OTHER CHANGES PLANNED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP
Hazardous weather outlook, Aug 6, 5:34 AM EST, 19 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING...MAINLY EAST OF A LINE FROM BUCKINGHAM VIRGINIA TO
REIDSVILLE NORTH CAROLINA. DAMAGING WINDS AND LARGE HAIL ARE BOTH
POSSIBLE TODAY FROM ANY STORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 6, 11:09 PM EST, 1 hour 51 minutes before
NCZ003-019-VAZ016-032-070525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 AM EDT THU AUG 7 2003

...LOCALLY HEAVY RAINS ACROSS THE FOOTHILLS AND MOUNTAINS...

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE TO AFFECT
LOCATIONS ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS THROUGH 130
AM. RAINFALL AMOUNTS BETWEEN 1215 AM AND 130 AM COULD BE AS HIGH AS
ONE AND AND A HALF INCHES. THIS HEAVY RAIN IS GOING TO KEEP THE
HIGHWAYS PONDED WITH WATER...AND CAUSE DITCHES AND CULVERTS TO FILL
UP. ALSO...CREEKS AND STREAMS WILL RUN HIGH...ESPECIALLY IN SOUTHERN
WILKES COUNTY...CARROLL COUNTY...AND WESTERN PATRICK COUNTY.

USE CAUTION IF TRAVELING ALONG THE FOLLOWING MAJOR
HIGHWAYS...INTERSTATE 77 FROM HILLSVILLE...SOUTH TO THE NORTH
CAROLINA BORDER...HIGHWAY 58 FROM HILLSVILLE EAST TO STUART...AND
HIGHWAY 421...ACROSS WILKES COUNTY.

WHP

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
August 7, 1:00 AM EST to 2:00 AM EST
Where
Patrick County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
August 7, 1:03 AM EST to 3:00 AM EST
Where
Carroll County, 2 mi N of Fancy Gap
Reported by
LAW ENFORCEMENT
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332733, 5332734.